Missouri, 2010

Wildfire in Missouri, November 8 to 10, 2010

November 8 to 10, 2010 · NWS PAH · 1 event in 1 county or zone

S. Highway 60 and Highway H.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large brush fire consumed 388 acres northwest of Ellsinore, about midway between U.S. Highway 60 and Highway H. Conditions were ripe for such a fire due to the summer and fall drought. Very low relative humidity on consecutive afternoons dried fine fuels such as leaves and grass. Green vegetation that normally slows the rate of fire spread in the summer was dormant due to killing frosts in October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 8, 3:31 AM CST, 10 hours 29 minutes earlier.

Area forecast discussion, Nov 8, 3:31 AM CST, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
331 AM CST MON NOV 8 2010

.DISCUSSION...
EARLY THIS MORNING...HIGH PRESSURE COVERED MUCH OF THE GULF COAST
REGION AND EAST U.S...WITH LOW PRESSURE OVER THE DAKOTAS. UPPER LEVEL
RIDGE EXTENDED FROM THE GREAT LAKES SOUTH AND WEST ACROSS THE MID
MISSISSIPPI VALLEY REGION INTO TEXAS. ONE STRONG S/WV WAS HEADED
NE ACROSS THE DAKOTAS INTO MINNESOTA...WITH A LARGE SCALE TROF OVER
THE FAR WESTERN U.S. AND PACIFIC COAST. MAIN CHALLENGE WILL BE THE
DRY CONDITIONS TODAY AND THE RED FLAG WARNING...THEN TEMPS AND CLOUDS
THROUGH MID WEEK...AND THEN TIMING THE LATE WEEK WEATHER SYSTEM AND
POPS.

EXPANDED THE RED FLAG WARNING TO INCLUDE ALL OF SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS. EXPANSION WAS BASED PRIMARILY ON THE EASTWARD
EXTENT OF GUSTS REACHING AROUND 15 KTS...AND MIN HUMIDITY 20 TO 25
PERCENT. WINDS SHOULD BE A BIT BELOW CRITERIA SW INDIANA AND WRN
KENTUCKY...BUT THIS AREA WILL NEED TO BE MONITORED.

TONIGHT THROUGH MID WEEK...THE TROF OVER THE WEST U.S. WILL PUSH
EASTWARD. HOWEVER...OFF THE NORTHEAST U.S. COAST...A LARGE CLOSED LOW
IS FORECAST TO MOVE LITTLE. THIS WILL MAINTAIN UPPER LEVEL RIDGING
FROM ROUGHLY THE GREAT LAKES TO THE GULF COAST REGION...KEEPING OUR
WEATHER DRY...AND WARMER THAN AVERAGE. A GRADUAL INCREASE IN DEW
POINTS IS EXPECTED IN ADDITION TO WARMER TEMPS AS SSW FLOW PERSISTS.
A FEW HIGH CLOUDS WILL BE POSSIBLE FROM TIME TO TIME...WITH
OTHERWISE CLEAR SKIES. FROM WEDNESDAY THROUGH THURSDAY...AS LOW TROP
MOISTURE IS FORECAST TO INCREASE FROM THE GULF REGION...WE MAY
SEE MORE IN THE WAY OF LOWER CLOUDS / STRATO-CU...ESPECIALLY OVER WEST
AND CENTRAL SECTIONS OF THE AREA.

NO SIGNIFICANT CHANGES TO THE LONG TERM...WHICH INCLUDES THE LATE
WEEK SYSTEM COMING OUT OF THE CENTRAL AND SOUTHERN PLAINS AND INTO
THE AREA LATE FRIDAY INTO FRIDAY NIGHT. JUST A SLIM CHANCE OF LATE
DAY SHOWERS FRIDAY ACROSS THE OZARK FOOTHILLS. OTHERWISE MAIN SHOW
SHOULD BE FRIDAY NIGHT INTO SATURDAY. THE GFS REMAINS FASTER
BRINGING THE RAIN/SLIGHT CHC TSRA IN...AND MOVES IT OUT MORE QUICKLY
AS WELL. THE ECMWF IS A TAD SLOWER...AND WE BASICALLY WENT RIGHT
DOWN THE MIDDLE...AS THE DIFFERENCES ARE NOT MAJOR IN TIMING. WE DID
PLAY DOWN THE THUNDER ASPECT SIGNIFICANTLY. NONE OF THE MODELS ARE
ADVERTISING SURFACE OR EVEN ELEVATED INSTABILITY. LAPSE RATES SEEM
MARGINAL. SO CONFINED THUNDER TO SOUTHERN SECTIONS FRIDAY NIGHT
INTO SATURDAY AND ONLY SLIGHT CHANCE AT THAT. WE KEPT POP VALUES
MIDDLE OF THE ROAD...AS DID THE PREVIOUS SHIFT DUE TO TIMING
CONCERNS. BUT THEY MAY BE RAISED WITH TIME.

&&

.AVIATION...
VFR CONDITIONS WITH JUST A FEW HIGH CLOUDS POSSIBLE TODAY. SOUTH
TO SOUTHWEST WINDS TODAY...GUSTS IN THE 13 TO 17 KT RANGE. WINDS
SHOULD GO LIGHT SOUTH TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
     MISSISSIPPI-NEW MADRID-OREGON-PERRY MO-RIPLEY-SCOTT-SHANNON-
     STODDARD-WAYNE MO.

IL...RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-
     HARDIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-
     PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...NONE.
&&
Hazardous weather outlook, Nov 8, 4:27 AM CST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
427 AM CST MON NOV 8 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
427 AM CST MON NOV 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS FROM 10 AM TO 6 PM. CRITICAL FIRE WEATHER CONDITIONS ARE
ANTICIPATED. REFER TO THE WARNING FOR MORE DETAILED INFORMATION. AN
ELEVATED WILDFIRE DANGER WILL EXIST OVER SOUTHWEST INDIANA AND WEST
KENTUCKY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ELEVATED FIRE DANGER WILL EXIST TUESDAY. IN FACT...THERE IS
SOME CONCERN EVEN ON WEDNESDAY AND THURSDAY. THE HUMIDITY IS
FORECAST TO RISE. HOWEVER VEGETATION WILL REMAIN DRY...AND DURING
THE DAY...SOUTH TO SOUTHWEST BREEZES WILL KICK UP...ESPECIALLY
OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.

THERE IS JUST A SLIGHT CHANCE OF THUNDERSTORMS FROM LATE FRIDAY
THROUGH SATURDAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Carter

When
November 8, 2:00 PM CST to November 10, 4:00 AM CST
Where
Carter forecast zone
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266702.